Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Medicine University
Jun 2, 2009

Sorry for posting this question here. But I didn't find a perfect fitting theme. (Sorry, my english is not that goog, I hope you will understand my question). I really think you are the best one to answer me.

I'm a 4 year grade student (6 years till graduation in Brazil) in a Medicine University in Brazil. I was recently diagnosed with HIV, from a previous inconsequent relationship.

It is safe to continue my studies since Medicine graduation need a lot of pratical classes in the hospital, risking myself to get hospitalar infections? It is possible to hide this condition from my coleagues (facial wasting, fatigue), as it would be quite humilliating? It is possible to overcome the fatigue and study enough to be a good doctor? Do you know any case similar to mine?

Sorry, I know that these are not cientifical questions. I just feel lost and needing someone with a huge life experience to give me some advices. Wish to be answered someday... Thanks Dr. Robert Francino for your great work

Response from Dr. Frascino

Hello Brazilian Medical Student,

You do not need to give up your medical career because you are HIV infected. Universal precautions have been established long ago to prevent HIV transmission from patient to physician and vice versa.

As for the risk of acquiring hospital-related infections because of your HIV status, this would depend on your degree of immunodeficiency. Certainly if your CD4 counts are extremely low your risk of acquiring infections is increased. Your HIV specialist will help guide you regarding any significant risk or the need to modify your work/school-related activities and exposures.

Regarding hiding your condition from colleagues, lipoatrophy (facial wasting) is no longer a common problem. It was seen most often as a side effect of thymidine analogues, particularly d4T (Zerit) and AZT (Retrovir, Combivir, Trizivir). We try to avoid using these agents whenever possible. As you were only recently diagnosed HIV positive, you have newer antiretroviral agents from which to choose that are not associated with this disfiguring side effect. HIV-related fatigue is fairly common but often manageable, particularly once all the underlying causes are identified and specifically treated. We have an entire expert forum dedicated to HIV-related fatigue. Check it out!

Do I know cases similar to yours? Yes I do and these medical students have evolved into excellent physicians!

Good luck!

Dr. Bob



Previous
is it possable to develop HIV in anal sex? HIV TRANSMISSION BETWEEN TWO HIV NEGATIVES, 2009)
Next
I'm already WOOO HOOO'ing thank you Robert (Bob)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement